Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Sacramento, CA

February 14, 2019Calaveras County, Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at Feb 14, 2019, 10:52 AM PST for Calaveras County, Tuolumne County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 10:52 AM PST (18:52 UTC)
Expired
Feb 14, 2019, 1:45 PM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Calaveras County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 127 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 11:56 AM PSTFLOOD2 Wnw Jamestown, CACALTRANS IS REPORTING THAT ROADWAY IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS56 KSTO 141852
FFWSTO
CAC009-109-142145-
/O.NEW.KSTO.FF.W.0004.190214T1852Z-190214T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
1052 AM PST THU FEB 14 2019

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  Western Tuolumne County in northern California...
  Eastern Calaveras County in northern California...

* Until 145 PM PST.

* At 1051 AM PST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sonora, Calaveras Big Trees SP, Keystone, Carson Hill, Tuttletown,
  Vallecito, Black Springs, Jupiter, Springfield, Chinese Camp,
  Dorrington, Avery, Forest Meadows, Mountain Ranch, Rail Road Flat,
  Tuolumne City, Murphys, Phoenix Lake-Cedar, Mi-
  Wuk Village and Twain Harte.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3774 12050 3804 12053 3840 12039 3848 12025
      3847 12011 3807 12017 3781 12026 3767 12042

$$

PCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 4:08 AM PST, 6 hours 44 minutes earlier.

Area forecast discussion, Feb 14, 4:08 AM PST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
408 AM PST Thu Feb 14 2019

.SYNOPSIS...
Strong storm event continues to bring widespread precipitation to
the region. Snow levels will lower again this afternoon with heavy
snow returning to the mountains. Local flooding with ponding on
roads and rises on streams and rivers possible today. Periods of
wet weather continue into the weekend.

&&

.DISCUSSION...
Warm front presently over the central Sacramento Valley continues
to move only very slowly to the north. There's a big temperature
gradient across the front with lower to mid 60s in the Sacramento
area and lower 40s in the Chico area. Strong southerly winds have
been going all night south of the front where winds have been
gusting to 35-45 mph.

Moderate to heavy precipitation has been focused overnight along
the front to the north of Sacramento with more scattered rain to
the south. Rainfall amounts since Wednesday evening have been
around 1/2 an inch to an inch in the Sacramento Valley north of
Sacramento with 1 to 3 inches across the surrounding foothills and
mountains.

987 mb surface low presently just off the northwest coast of
California forecast to move up into western Oregon this morning
(taking the warm front with it up into far northern California)
while the cold front moves ashore. The gusty southerly winds are
then forecast to work their way up the Sacramento Valley as
surface gradients tighten and better mixing develops behind the
cold front. Strong southerly winds will continue in the valley and
foothills into early Friday with gusts of 45-55 mph.

Cold front pushes inland this morning and is forecast to reach the
northern Sierra around midday. Widespread precipitation is
forecast to taper in the valley behind the front this morning, but
will continue across the northern Sierra. Snow levels are forecast
to drop to around the pass levels around noon, and to below 5000
feet by mid-afternoon.

It looks like another heavy snow event shaping up for the northern
Sierra west slopes into Saturday with lowering snow levels, and
steeper lapse rates with more favorable upslope flow supporting
heavier snowfall rates. Current forecast is for around 4-5 feet of
snow accumulation at KBLU through early Saturday.

Potential for thunderstorms from late morning into the afternoon
in the increasingly unstable environment post-front. Small hail
and strong winds are the primary threat. However, surface
troughing forecast in the lee of the Coast Range may allow enough
backing of low-level flow in the Sacramento Valley to allow for
persistent convection to develop rotating updrafts with potential
for a few funnel clouds or perhaps a weak tornado.

Wet and cooler pattern will continue into the weekend as several
disturbances drop down from the northwest bringing showers and
adding to the snowpack in the mountains.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)
Main upper trough will be located over the southwest US leaving
NorCal dry by early Monday. A moderate pressure gradient across
the Sierra Monday and Monday night will bring breezy north winds
to the area with high temperatures continuing to be below normal.
Upper ridging Tuesday will keep one more day of dry weather before
models depict the potential for another system Wednesday. Small
chances for precipitation continue from Wednesday on, but models
are still quite a bit different leading to low confidence with any
precipitation chances for mid-week.

&&

.AVIATION...
VFR/MVFR conditions expected for the next 24 hours. Gusty south
to southwest winds expected through the period with gusts up to 40
knots possible. Best chances for thunderstorms between 18-22Z at
sites. Rain may become more scattered this afternoon.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Carquinez Strait and Delta-
Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern
Shasta County-Southern Sacramento Valley-West Slope Northern
Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Warning until 4 AM PST Saturday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until 6 AM PST Friday for Carquinez Strait and
Delta-Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Southern Sacramento Valley.

Winter Storm Warning from midnight tonight to 4 AM PST Saturday
for Burney Basin / Eastern Shasta County-Shasta Lake Area /
Northern Shasta County.

&&

In the hours before

Local storm report, Feb 14, 8:59 AM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
859 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLOOD            2 WSW LOS MOLINOS       40.02N 122.12W
02/14/2019                   TEHAMA             CA   BROADCAST MEDIA

            THE MEDIA IS RELAYING INFORMATION FROM THE
            TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
            FIFTH STREET IN THE CITY OF TEHAMA, LEADING
            INTO GYLE ROAD IS CLOSED.

&&

ROGUE
Special weather statement, Feb 14, 9:04 AM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Sacramento CA
904 AM PST THU FEB 14 2019

CAZ019-067-069-141745-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
904 AM PST THU FEB 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTHEASTERN EL DORADO...CENTRAL
CALAVERAS AND NORTHEASTERN AMADOR COUNTIES...

At 903 AM PST, radar indicated strong thunderstorms were located
along a line extending from near White Hall to Telegraph City.
Movement was east at 65 mph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
San Andreas, Vallecito, Rail Road Flat, Glencoe, Cooks Station, Lily
Gap, Copper Cove Village, Mountain Ranch, Telegraph City, Angels
City, Kyburz, Avery, Hodson, Forest Meadows, Copperopolis, Carson
Hill, White Hall, Angels Camp, Arnold and Murphys.

LAT...LON 3878 12006 3784 12055 3787 12077 3879 12043
TIME...MOT...LOC 1703Z 264DEG 55KT 3880 12036 3794 12074

PCH
Special weather statement, Feb 14, 10:17 AM PST, 35 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1017 AM PST THU FEB 14 2019

CAZ019-067-069-141915-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
1017 AM PST THU FEB 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTH CENTRAL EL DORADO...
CENTRAL CALAVERAS AND CENTRAL AMADOR COUNTIES...

At 1014 AM PST, radar indicated strong thunderstorms were located
along a line extending from near Cooks Station to near Keystone.
Movement was northeast at 10 mph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding and mudl slides. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

A Flash Flood Warning is in effect for portions of El Dorado,
Calaveras, and Amador counties due to some of these storms.

Locations impacted include...
Sonora, Tuttletown, Vallecito, Rail Road Flat, Cooks Station, Lily
Gap, Keystone, Mountain Ranch, Springfield, Angels City, Chinese
Camp, Avery, Forest Meadows, Carson Hill, Angels Camp, Arnold,
Columbia, Jamestown, East Sonora and Murphys.

LAT...LON 3866 12026 3777 12035 3777 12057 3855 12056
TIME...MOT...LOC 1814Z 234DEG 10KT 3852 12054 3778 12054

PCH
Local storm report, Feb 14, 10:21 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1021 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLOOD            ESPARTO                 38.69N 122.02W
02/14/2019                   YOLO               CA   DEPT OF HIGHWAYS

            CALTRANS REPORTS THAT THERE IS A FULL
            CLOSURE OF HIGHWAY 16, BOTH EASTBOUND AND
            WESTBOUND, DUE TO FLOODING. (ESPARTO TO
            COUNTY RD 89/GUYS STATION).

&&

ROGUE
Special weather statement, Feb 14, 10:26 AM PST, 26 minutes before
Special Weather Statement...Corrected
National Weather Service Sacramento CA
1026 AM PST THU FEB 14 2019

CAZ019-067-069-141915-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
1026 AM PST THU FEB 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTH CENTRAL EL DORADO...
CENTRAL CALAVERAS AND CENTRAL AMADOR COUNTIES...

At 1014 AM PST, radar indicated strong thunderstorms were located
along a line extending from near Cooks Station to near Keystone.
Movement was northeast at 10 mph.

Torrential rainfall is occurring with these storms, along with
reports of flooding and mud slides. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

A Flash Flood Warning is in effect for portions of El Dorado,
Calaveras, and Amador counties due to some of these storms.

Locations impacted include...
Sonora, Tuttletown, Vallecito, Rail Road Flat, Cooks Station, Lily
Gap, Keystone, Mountain Ranch, Springfield, Angels City, Chinese
Camp, Avery, Forest Meadows, Carson Hill, Angels Camp, Arnold,
Columbia, Jamestown, East Sonora and Murphys.

LAT...LON 3866 12026 3777 12035 3777 12057 3855 12056
TIME...MOT...LOC 1814Z 234DEG 10KT 3852 12054 3778 12054

PCH
Local storm report, Feb 14, 10:40 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1040 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLASH FLOOD      2 NE GLENCOE            38.38N 120.56W
02/14/2019                   CALAVERAS          CA   DEPT OF HIGHWAYS

            OVER THE PAST 2-3 HOURS 1.5 TO 2.5 INCHES OF
            RAIN HAVE FALLEN. A MUDSLIDE WAS REPORTED AT
            THIS PARTICULAR LOCATION WITH THE ROAD BEING
            CLOSED. THE CLOSER GOES FROM WOODHOUSE MINE
            TO WEST POINT.

&&

ROGUE

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 7:46 PM PSTAreal Flood WarningSTOButte, Colusa, El Dorado, Glenn, Lake, Nevada and 8 more48 hr
Feb 13, 8:43 PM PSTRiver Flood WarningSTOTehama21 days
Feb 13, 8:44 PM PSTRiver Flood WarningSTOAmador, El Dorado, Sacramento36 hr
Feb 14, 3:00 AM PSTWinter Storm WarningSTO49 hr
Feb 14, 3:32 AM PSTRiver Flood WarningSTOTehama29 hr
Feb 14, 3:32 AM PSTRiver Flood WarningSTOButte, Glenn21 days
Feb 14, 7:40 AM PSTSpecial Weather StatementSTOYuba50 min
Feb 14, 8:22 AM PSTSpecial Weather StatementSTOCalaveras, Tuolumne38 min
Feb 14, 9:04 AM PSTSpecial Weather StatementSTOCalaveras41 min
Feb 14, 9:11 AM PSTFlash Flood WarningSTOAmador, Calaveras, El Dorado3 hr
Feb 14, 10:00 AM PSTRiver Flood WarningSTOYolo14 hr
Feb 14, 10:00 AM PSTRiver Flood WarningSTOYolo28 hr
Feb 14, 10:17 AM PSTSpecial Weather StatementSTOCalaveras58 min
Feb 14, 10:26 AM PSTSpecial Weather StatementSTOCalaveras49 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.